Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 16, 2021Pueblo County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 16, 2021, 3:46 PM MDT for Pueblo County, Colorado. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 3:46 PM MDT (21:46 UTC)
Expired
Jul 16, 2021, 4:00 PM MDT
In force
14 min
Issued by
NWS Pueblo, CO

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 60 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2659 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WWUS85 KPUB 162146
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
346 PM MDT Fri Jul 16 2021
 
COZ086-162200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
346 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 400
PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Pueblo Reservoir, or 10 miles southwest of Pueblo,
moving northeast at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of central Pueblo
County.

LAT...LON 3810 10476 3814 10478 3820 10471 3813 10464
TIME...MOT...LOC 2146Z 239DEG 8KT 3814 10473 

$$

Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:09 PM MDT, 37 minutes earlier.

Area forecast discussion, Jul 16, 3:09 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
309 PM MDT Fri Jul 16 2021

.SHORT TERM...(This evening through Saturday)
Issued at 238 PM MDT Fri Jul 16 2021

Scattered showers and thunderstorms are ongoing over them mountains
and have developed over the northeastern plains of Colorado. Latest
mesoanalysis data is showing higher dew points across the entire
plains, with around 1500 J/kg of CAPE located over the majority of
the plains as of 2PM. Earlier analyses had the 1500 J/kg isopleth
further east. The potential for a strong to severe storm has
increased. Main hazards will be 1" hail and 60 mph wind gusts are
possible over the plains. As storms continue to propagate east,
they'll enter higher CAPE and shear, which increases the hazard
under the strongest storms to 1.5" hail and 70 mph winds. CAMs are
still resolving a MCS/MCV near the Kansas border during the
overnight, which would keep the severe risk going over the plains
through around 3am tomorrow or so.

The high pressure center will become a more well defined circulation
as it propagates to the northeast on Saturday. The CAMs are
resolving an outflow boundary from the overnight MCS/MCV reaching
the eastern mountains tomorrow morning, which will bring moist air
to the plains. A weak wave aloft embedded in the anticyclonic flow,
with the gust front interactions with the mountains are expected to
produce scattered to widespread thunderstorms over the mountains.
The flow aloft is oriented from the west-northwest, which will
force some storms over the mountain valleys and the I-25 corridor.
The highest instability axis will align along the eastern
mountains, the Raton Mesa, the Colorado-New Mexico border, and
then along the Colorado-Kansas border, which is where the
strongest storms may form. CAPE values will range from 1500-2000
J/kg over the aforementioned areas (1000 J/kg over the
mountains), and 0-6km bulk shear values are around 30-35 kts. Main
hazards will be 1-1.5" hail and 60-70 mph winds under the
strongest storms. The ample moisture being pushed up against the
mountains are also increasing my concern for flash flooding over
the Spring and Junkins burn scars, but it will be dependent on
exactly where the storms form, which is uncertain.

.LONG TERM...(Saturday night through Friday)
Issued at 238 PM MDT Fri Jul 16 2021

Upper level high pressure wanders northward from the 4 Corners
through the Central Rockies the next several days, eventually
ending up over nrn CO/wrn WY by the middle to end of next week. In
general, this pattern will produce drier/slightly warmer weather
across much of southern Colorado, especially along and east of the
mountains and through the southeast plains. Still a couple
convectively active days expected Sat/Sun as middle and low level
moisture persists across the region under light w-nw flow aloft,
with weak boundary near the Arkansas River Sat and along the NM
border Sun providing a focus for stronger storms. Again, main
risks will be heavy rain/flash flooding, though a few low end
severe storms will be possible given modest 20-30 kt shear.

Mid level moist plume is shunted south and eventually west of
Colorado beginning Mon, with areas along the Continental Divide
staying just close enough to the plume for enhanced chances of
tsra through the week. Convection will be much more isolated over
the eastern mountains as low/mid levels dry out, while I-25
corridor and eastern plains miss most of the activity as steering
currents become easterly mid/late week, taking any mountain
convection westward away from lower elevations. Max temps may cool
slightly Tue/Wed, especially plains, as some cooler air is pushed
into the region by easterly winds, but with upper high nearby by
the end of the week, temps after Wed likely to rise to slightly
above average levels.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 238 PM MDT Fri Jul 16 2021

KCOS, KPUB, KALS: VFR conditions are expected over the next 24 hours
for all three TAF sites. There is a possibility that the TAF sites
could be impacted by a thunderstorm this evening before
precipitation dissipates late in the evening. Winds will remain
light overnight, before beginning to increase in magnitude tomorrow
afternoon. Scattered rain showers and thunderstorms are expected
tomorrow afternoon and could bring brief heavy downpours, gusty
outflow winds, and frequent lightning. As with previous days,
confidence in a TAF site being directly impacted is low at this
time, so will only go with VCSH in the TAFs.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...PETERSEN
AVIATION...SIMCOE
Hazardous weather outlook, Jul 16, 11:40 AM MDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1140 AM MDT Fri Jul 16 2021

COZ058>089-093>099-171745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1140 AM MDT Fri Jul 16 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will develop over the mountains
around noon and move into the adjacent plains this afternoon and
evening.  The main risks with thunderstorms will be locally heavy
rainfall, lightning and gusty erratic winds up to 50 mph.  Across
the far southeast plains, one or two storms could become severe,
producing hail around 1 inch in diameter and wind gusts to around 60
mph. The area with the greatest risk will be east of a line from La
Junta to Kim.  There is the possibility for severe storms to persist
through the late evening across Kiowa and Prowers counties as a
thunderstorm cluster drops in from the north.

With a slight uptick in moisture and thunderstorm coverage over the
mountains today, burn scar flash flooding will be possible should
one of the stronger storms impact these areas. Given the hit or miss
nature to thunderstorms today, the risk for flash flooding still
appears low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The pattern is expected to remain active each day with afternoon
thunderstorms through the extended period. The most widespread
chances for thunderstorm activity will occur on Saturday, and to
a lesser extent on Sunday. From Monday and onwards, the greatest
potential for thunderstorm activity will found across the higher
terrain, and especially along the Continental Divide.

Flash flooding due to heavy rain from slow-moving thunderstorms
will continue to be the primary concern.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible across the southeast plains this afternoon and evening.

SKELLY/SKELLY

In the hours before

Special weather statement, Jul 16, 1:31 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
131 PM MDT Fri Jul 16 2021

COZ074-075-087-088-162015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
131 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 215 PM MDT...

At 131 PM MDT, Doppler radar was tracking a strong thunderstorm over
Spanish Peaks, or 12 miles southeast of Indian Creek on the
southeastern Spring Burn Scar, moving north at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spanish Peaks and Cuchara Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3726 10485 3733 10506 3753 10496 3746 10468
TIME...MOT...LOC 1931Z 202DEG 5KT 3736 10492

EP
Special weather statement, Jul 16, 2:27 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
227 PM MDT Fri Jul 16 2021

COZ087-088-162115-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
227 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO AND NORTH
CENTRAL LAS ANIMAS COUNTIES UNTIL 315 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Aguilar, or 26 miles north of Trinidad, moving
northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Huerfano and north central Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3743 10453 3755 10470 3778 10451 3760 10426
TIME...MOT...LOC 2027Z 222DEG 8KT 3755 10456

EP
Special weather statement, Jul 16, 3:07 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
307 PM MDT Fri Jul 16 2021

COZ081-083-085-086-162130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
307 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 330 PM
MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Victor, or 18 miles southwest of Colorado Springs,
moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Fremont, southwestern El Paso and northwestern Pueblo Counties.

LAT...LON 3859 10504 3865 10501 3864 10483 3852 10490
      3855 10499
TIME...MOT...LOC 2107Z 298DEG 19KT 3860 10498

Cohen
Special weather statement, Jul 16, 3:08 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
308 PM MDT Fri Jul 16 2021

COZ094-162130-
Eastern Las Animas County CO-
308 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL
330 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles west of Kim, or 38 miles north of Des Moines, moving east at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Las Animas
County.

LAT...LON 3729 10381 3739 10379 3737 10357 3721 10365
TIME...MOT...LOC 2108Z 286DEG 10KT 3732 10372

Cohen
Special weather statement, Jul 16, 3:42 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
342 PM MDT Fri Jul 16 2021

COZ085-162200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
342 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
400 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cimarron Hills, or near Colorado Springs, moving southeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eastern Colorado Springs, Cimarron Hills and Peterson AFB.

LAT...LON 3885 10474 3890 10472 3890 10463 3883 10464
      3883 10472
TIME...MOT...LOC 2142Z 301DEG 6KT 3887 10471

Cohen
Special weather statement, Jul 16, 3:46 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
346 PM MDT Fri Jul 16 2021

COZ086-162200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
346 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 400
PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Pueblo Reservoir, or 10 miles southwest of Pueblo,
moving northeast at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of central Pueblo
County.

LAT...LON 3810 10476 3814 10478 3820 10471 3813 10464
TIME...MOT...LOC 2146Z 239DEG 8KT 3814 10473

Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:14 PM MDTSpecial Weather StatementPUBBent46 min
Jul 15, 6:27 PM MDTSpecial Weather StatementPUBLas Animas33 min
Jul 15, 6:31 PM MDTSevere Thunderstorm WarningPUBLas Animas29 min
Jul 15, 6:39 PM MDTSpecial Weather StatementPUBBent36 min
Jul 15, 6:47 PM MDTSpecial Weather StatementPUBOtero28 min
Jul 15, 6:52 PM MDTSpecial Weather StatementPUBEl Paso53 min
Jul 15, 6:58 PM MDTSevere Thunderstorm WarningPUBLas Animas32 min
Jul 15, 7:01 PM MDTSpecial Weather StatementPUBLas Animas29 min
Jul 15, 7:02 PM MDTSevere Thunderstorm WarningPUBLas Animas28 min
Jul 15, 7:04 PM MDTSpecial Weather StatementPUBPueblo41 min
Jul 15, 7:16 PM MDTSpecial Weather StatementPUBOtero29 min
Jul 15, 7:28 PM MDTSpecial Weather StatementPUBOtero17 min
Jul 15, 7:29 PM MDTSpecial Weather StatementPUBLas Animas31 min
Jul 15, 7:30 PM MDTSpecial Weather StatementPUBBaca45 min
Jul 15, 7:32 PM MDTSevere Thunderstorm WarningPUBLas Animas12 min
Jul 15, 7:46 PM MDTSpecial Weather StatementPUBLas Animas29 min
Jul 15, 8:13 PM MDTSpecial Weather StatementPUBLas Animas32 min
Jul 15, 8:38 PM MDTSpecial Weather StatementPUBHuerfano52 min
Jul 15, 11:25 PM MDTSpecial Weather StatementPUBEl Paso35 min
Jul 15, 11:28 PM MDTSpecial Weather StatementPUBEl Paso47 min
Jul 16, 1:31 PM MDTSpecial Weather StatementPUBHuerfano44 min
Jul 16, 2:27 PM MDTSpecial Weather StatementPUBHuerfano48 min
Jul 16, 3:07 PM MDTSpecial Weather StatementPUBTeller23 min
Jul 16, 3:08 PM MDTSpecial Weather StatementPUBLas Animas22 min
Jul 16, 3:42 PM MDTSpecial Weather StatementPUBEl Paso18 min
Jul 16, 3:48 PM MDTSpecial Weather StatementPUBFremont27 min
Jul 16, 3:51 PM MDTSpecial Weather StatementPUBLas Animas24 min
Jul 16, 4:00 PM MDTSpecial Weather StatementPUBPueblo15 min
Jul 16, 4:03 PM MDTSpecial Weather StatementPUBOtero12 min
Jul 16, 4:03 PM MDTSpecial Weather StatementPUBOtero12 min
Jul 16, 4:14 PM MDTSpecial Weather StatementPUBPueblo31 min
Jul 16, 4:15 PM MDTSpecial Weather StatementPUBOtero30 min
Jul 16, 4:17 PM MDTSpecial Weather StatementPUBLas Animas28 min
Jul 16, 4:41 PM MDTSpecial Weather StatementPUBBent19 min
Jul 16, 4:47 PM MDTSpecial Weather StatementPUBEl Paso43 min
Jul 16, 5:06 PM MDTSpecial Weather StatementPUBOtero24 min
Jul 16, 5:07 PM MDTSpecial Weather StatementPUB23 min
Jul 16, 5:10 PM MDTSpecial Weather StatementPUBCrowley20 min
Jul 16, 5:32 PM MDTSpecial Weather StatementPUBPueblo13 min
Jul 16, 5:36 PM MDTSpecial Weather StatementPUBCrowley9 min
Jul 16, 5:37 PM MDTSpecial Weather StatementPUBKiowa23 min
Jul 16, 5:49 PM MDTSpecial Weather StatementPUBCrowley, Otero41 min
Jul 16, 5:57 PM MDTSpecial Weather StatementPUBTeller33 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.